Stability analyses for axially moving strings in nonlinear free and aerodynamically excited vibrations. (English) Zbl 1146.74330

Summary: Nonlinear free vibration and stability problems are investigated for axially moving strings in transverse motions. The equation of nonlinear, free motion is derived and discretized using the Galerkin’s method. The method of multiple time scale is adopted to obtain the approximate response. It is pointed out that the motion stays stable for transportations with speed less than the linear critical speed. For taut strings that move with large transport speeds, the stability of the equilibrium configuration under steady aerodynamic excitation is explicitly analyzed. Based on the Routh-Hurwitz criterion, the condition for Hopf bifurcation is presented with multiple parameters for transverse motions perturbed in the vicinity of the equilibrium configurations.


74H45 Vibrations in dynamical problems in solid mechanics
74S05 Finite element methods applied to problems in solid mechanics
Full Text: DOI


[1] Swope, R.D.; Ames, W.F., Vibrations of a moving threadline, J franklin inst, 275, 37-55, (1963)
[2] Wickert, J.A.; Mote, C.D., Classic vibration analysis of axially moving continua, ASME J appl mech, 57, 738-744, (1990) · Zbl 0724.73125
[3] Bapat, V.A.; Srinivasan, P., Nonlinear transverse oscillations on travelling strings by the method of harmonic balance, ASME J appl mech, 34, 775-777, (1967)
[4] Pakdemirli, M.; Ulsoy, A.G., Stability analysis of an axially accelerating string, J sound vib, 203, 815-832, (1997)
[5] Chen, L.Q.; Zu, J.W.; Wu, J., Steady-state response of the parametrically excited axially moving string constituted by the Boltzmann superposition principle, Acta mech, 162, 143-155, (2003) · Zbl 1064.74086
[6] Chen, L.Q.; Wu, J.; Zu, J.W., The chaotic response of the viscoelastic traveling string: an integral constitutive law, Chaos, solitons & fractals, 21, 349-357, (2003) · Zbl 1049.74026
[7] Pellicano, F., Complex dynamics of high speed axially moving systems, J sound vib, 258, 31-44, (2002)
[8] Wang, Y.F.; Huang, L.H.; Liu, X.T., Analysis for transverse vibrations of axially moving strings based on Hamiltonian dynamics, Acta mech sinica, 21, 485-494, (2005) · Zbl 1200.74083
[9] Mote, C.D., Dynamic stability of axially moving materials, Shock vib digest, 4, 2-11, (1972)
[10] Ulsoy, A.G.; Mote, C.D.; Szymani, R., Principal developments in band saw vibration and stability research, Holz roh-werkst, 36, 273-280, (1978)
[11] Wickert, J.A.; Mote, C.D., Current research on the vibration and stability of axially-moving materials, Shock vib digest, 20, 3-13, (1988)
[12] Wang, K.W.; Liu, S.P., On the noise and vibration of chain drive systems, Shock vib digest, 23, 8-13, (1991)
[13] Chen, L.Q., Analysis and control of transverse vibrations of axially moving strings, Appl mech rev, 58, 58-91, (2005)
[14] Rega, G., Non-linearity, bifurcation and chaos in the finite dynamics of different cable models, Chaos, solitons & fractals, 7, 1507-1536, (1996) · Zbl 1080.37615
[15] Pilipchuk, V.N.; Ibrahim, R.A., Strong nonlinear modal interaction in shallow suspended cables with oscillating ends, Chaos, solitons & fractals, 8, 637-657, (1997) · Zbl 0973.74559
[16] Rega, G.; Benedettini, F.; Salvatori, A., Periodic and chaotic motions of an unsymmetric oscillator in nonlinear structural dynamics, Chaos, solitons & fractals, 1, 39-54, (1991) · Zbl 0732.58027
[17] Luo, A.C.J.; Mote, C.D., Equilibrium solutions and existence for traveling, arbitrarily sagged, elastic cables, ASME J appl mech, 67, 148-154, (2000) · Zbl 1110.74573
[18] Nayfeh, A.H.; Mook, D.T., Non-linear oscillations, (1979), Wiley New York · Zbl 0364.70018
[19] Yu, P.; Shah, A.H., Initially coupled galloping of iced conductors, ASME J appl mech, 59, 140-145, (1992)
[20] Seyranian, A.P.; Mailybayev, A., Multi-parameter stability theory with mechanical applications, (2003), World Scientific Publishing Co Singapore
[21] Strelitz, S., On the routh – hurwitz problem, Am math mon, 84, 542-544, (1977) · Zbl 0374.30001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.